Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 161, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 6, 2016, 11:31 PM CDT for Boone County, Madison County, Platte County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2016, 11:31 PM CDT (04:31 UTC)
- Expired
- Jul 7, 2016, 12:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Boone County, NE, Madison County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 7:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3450 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.1
The text
As transmitted.
137
WUUS53 KOAX 070431 RRA
SVROAX
NEC011-119-141-070500-
/O.NEW.KOAX.SV.W.0161.160707T0431Z-160707T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1131 PM CDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PLATTE COUNTY IN NORTHEASTERN NEBRASKA...
SOUTHERN MADISON COUNTY IN NORTHEASTERN NEBRASKA...
EAST CENTRAL BOONE COUNTY IN NORTHEASTERN NEBRASKA...
* UNTIL MIDNIGHT CDT
* AT 1131 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEWMAN
GROVE...OR 28 MILES NORTHWEST OF COLUMBUS...MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MADISON...NEWMAN GROVE...ST. EDWARD...PLATTE CENTER...LINDSAY...
CRESTON...HUMPHREY...TARNOV AND CORNLEA.
THIS INCLUDES HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 124 AND 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4187 9787 4189 9738 4181 9737 4174 9737
4174 9736 4170 9735 4152 9736 4155 9788
TIME...MOT...LOC 0431Z 270DEG 52KT 4169 9779
HAIL...<.75IN
WIND...70MPH
$$
DERGAN1 follow-up statement
717
WWUS53 KOAX 070446
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1146 PM CDT WED JUL 6 2016
NEC011-070455-
/O.CAN.KOAX.SV.W.0161.000000T0000Z-160707T0500Z/
BOONE NE-
1146 PM CDT WED JUL 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOONE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
BOONE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER
GUSTY WINDS AND HEAVY RAIN WILL CONTINUE FOR PARTS OF BOONE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN NEBRASKA.
LAT...LON 4187 9781 4189 9738 4181 9737 4174 9737
4174 9736 4170 9735 4152 9736 4156 9781
TIME...MOT...LOC 0445Z 268DEG 52KT 4170 9750
$$
NEC119-141-070500-
/O.CON.KOAX.SV.W.0161.000000T0000Z-160707T0500Z/
PLATTE NE-MADISON NE-
1146 PM CDT WED JUL 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN PLATTE AND SOUTHERN MADISON COUNTIES...
AT 1145 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
CRESTON...OR 19 MILES NORTHWEST OF COLUMBUS...MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MADISON...NEWMAN GROVE...PLATTE CENTER...LINDSAY...CRESTON...
HUMPHREY...TARNOV AND CORNLEA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4187 9781 4189 9738 4181 9737 4174 9737
4174 9736 4170 9735 4152 9736 4156 9781
TIME...MOT...LOC 0445Z 268DEG 52KT 4170 9750
HAIL...<.75IN
WIND...70MPH
$$
DERGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:54 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 6, 5:54 PM CDT, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 554 PM CDT WED JUL 6 2016 .SHORT TERM...(tonight through Saturday) Issued at 305 PM CDT Wed Jul 6 2016 12z upper-air analysis and early afternoon water vapor imagery indicate a mid-level low over the northern Rockies with a downstream belt of quasi-zonal flow across the northern and central Plains. At the surface, a lee cyclone was analyzed over southeast Montana with an associated baroclinic zone becoming better defined from the cyclone southeast through central Nebraska into central Iowa. Increasing height falls ahead of the northern Rockies low/trough will combine with moist, upslope flow in the low levels to initiate scattered storms this afternoon over the High Plains. Strengthening vertical shear and the presence of a moderately to strongly unstable air mass in the vicinity of the boundary over Nebraska will likely support the upscale growth of storms into a forward-propagating mcs/bow echo which will progress through a portion of the mid Missouri Valley overnight. Consensus of model guidance suggests the most likely track of this MCS will be to the north of the surface boundary across South Dakota and northern Nebraska where the SPC has highlighted moderate risk for potentially widespread damaging winds. While this convective system will be fast moving, the potential for localized flooding will exist along the southern flank of the MCS where backbuilding storm development could occur. The northern Rockies short-wave trough will amplify over the northern Plains and upper Mississippi Valley Thursday into Thursday night, promoting the southeastward movement of a cold front through the region. Storm potential along the front will be dictated by the amount of convective overturning that occurs across our area tonight into early Thursday. For now, we will maintain the highest POPs across our eastern counties in closer proximity to the stronger large-scale forcing for ascent. A surface ridge will build through the area on Friday with drier and slightly cooler conditions expected. By Friday night into Saturday, heights will build aloft, however weak isentropic ascent to the north of a surface front moving north through the central Plains may be sufficient to initiate a few storms over southeast Nebraska. .LONG TERM...(Saturday night through Wednesday) Issued at 305 PM CDT Wed Jul 6 2016 Mid-level ridging over the north-central U.S. at the onset of the extended period will shift east in advance of a potent short-wave trough translating from the Pacific Northwest into the northern High Plains by early next week. Weak perturbations emerging into the Plains ahead of the primary trough will maintain a low- probability chance of thunderstorms Saturday night into Sunday night. Thunderstorm chances and some severe weather potential then increase Monday into Monday night with the arrival of the surface cold front. This front will be slow to exit the region owing to the progression of the parent upper-air system into south-central Canada. As such, low precipitation chances will linger through the remainder of the extended forecast. && .AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Friday) Issued at 555 PM CDT Wed Jul 6 2016 Low confidence forecast for KOMA with chance of TSRA but confidence higher for KOFK with gusty winds and TSRA more likely for KOFK. In the TSRA...MVFR ceilings and IFR vsbys likely. Some vsby restriction possible late tonight from fog. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Miller
Hazardous weather outlook, Jul 6, 7:10 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 710 PM CDT WED JUL 6 2016 IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-078- 088>093-071415- HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE- PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA- PAWNEE-RICHARDSON- 710 PM CDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THUNDERSTORMS WILL DEVELOP EAST INTO THE AREA LATE THIS EVENING AND TONIGHT. THE HIGHEST LIKELIHOOD FOR SEVERE WEATHER IS NORTH OF A LINE FROM AROUND ALBION TO SCRIBNER AND LOGAN IOWA. HOWEVER...SCATTERED SEVERE STORMS ARE POSSIBLE ACROSS THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA. DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT MOVING THROUGH THE AREA ON THURSDAY. WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A COUPLE OF STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY A CHANCE FOR THUNDERSTORMS WILL CONTINUE THIS WEEKEND THROUGH THE FIRST PART OF NEXT WEEK. CURRENTLY...IT APPEARS THAT THE BEST STORM CHANCES WILL BE MONDAY AND MONDAY NIGHT WHEN SOME SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR THURSDAY...BUT PLEASE PASS ALONG ANY REPORTS. IAZ043-NEZ011-012-015>018-030>034-071415- MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT- 710 PM CDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THUNDERSTORMS SHOULD ACCELERATE INTO THE AREA LATE THIS EVENING INTO THE OVERNIGHT. THE HIGHEST LIKELIHOOD FOR SEVERE WEATHER IS NORTH OF A LINE FROM AROUND ALBION TO SCRIBNER AND LOGAN IOWA BETWEEN AROUND 9 PM AND 3 AM. DAMAGING WINDS AND HAIL WOULD BE THE MAIN HAZARDS IN THAT TIMEFRAME. SCATTERED SEVERE STORMS WILL BE POSSIBLE THEN LATE TONIGHT. GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN WILL BE THE MAIN HAZARDS LATE TONIGHT. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT MOVING THROUGH THE AREA ON THURSDAY. WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A COUPLE OF STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY A CHANCE FOR THUNDERSTORMS WILL CONTINUE THIS WEEKEND THROUGH THE FIRST PART OF NEXT WEEK. CURRENTLY...IT APPEARS THAT THE BEST STORM CHANCES WILL BE MONDAY AND MONDAY NIGHT WHEN SOME SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD PASS ALONG ANY REPORTS OF SEVERE WEATHER TONIGHT. ACTIVATION IS NOT EXPECTED THURSDAY.
In the hours before
Local storm report, Jul 6, 5:50 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 10 S SCRIBNER 41.52N 96.66W
07/05/2016 DODGE NE PUBLIC
DAMAGE TO TREES. ALSO SOME SHINGLES BLOWN OFF BUILDINGS.
DELAYED REPORT.
&&Special weather statement, Jul 6, 8:31 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
831 PM CDT WED JUL 6 2016
NEZ011-070230-
KNOX-
831 PM CDT WED JUL 6 2016
...AN AREA OF THUNDERSTORMS MOVING TOWARD KNOX COUNTY...
AT 828 PM CDT...AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS
LOCATED OVER PARTS OF HOLT AND BOYD COUNTIES OF NORTH CENTRAL
NEBRASKA. THESE WERE MOVING EAST AT 40 TO 50 MPH.
WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN NEBRASKA.
LAT...LON 4288 9826 4284 9819 4284 9815 4282 9813
4277 9805 4276 9802 4277 9794 4281 9789
4286 9787 4287 9783 4286 9781 4245 9779
4244 9831 4288 9831
TIME...MOT...LOC 0128Z 269DEG 43KT 4279 9880
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:31 PM CDT | Special Weather Statement | OAX | Knox | 59 min |
| Jul 6, 8:57 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 48 min |
| Jul 6, 9:24 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 51 min |
| Jul 6, 9:39 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 51 min |
| Jul 6, 10:08 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 52 min |
| Jul 6, 10:12 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison, Pierce | 63 min |
| Jul 6, 10:18 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 27 min |
| Jul 6, 10:24 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Wayne | 51 min |
| Jul 6, 10:53 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 37 min |
| Jul 6, 10:56 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Thurston, Wayne | 49 min |
| Jul 6, 11:31 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 59 min |
| Jul 6, 11:58 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Platte, Saunders | 32 min |
| Jul 6, 11:59 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Platte, Stanton | 31 min |
| Jul 7, 12:25 AM CDT | Special Weather Statement | OAX | Burt | 50 min |
| Jul 7, 12:41 AM CDT | Special Weather Statement | OAX | Dodge, Douglas, Sarpy, Saunders, Washington | 34 min |
| Jul 7, 1:04 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 41 min |
| Jul 7, 1:12 AM CDT | Special Weather Statement | OAX | Cass, Douglas, Sarpy | 48 min |
| Jul 7, 1:34 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 41 min |
| Jul 7, 1:38 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Sarpy, Saunders | 37 min |
| Jul 7, 2:02 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy | 43 min |
| Jul 7, 2:17 AM CDT | Special Weather Statement | OAX | Lancaster, Otoe | 43 min |
| Jul 7, 2:28 AM CDT | Special Weather Statement | OAX | Gage, Johnson, Pawnee | 47 min |
| Jul 7, 2:35 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 40 min |
| Jul 7, 2:44 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe | 50 min |
| Jul 7, 2:52 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee, Richardson | 53 min |
| Jul 7, 3:13 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 62 min |
| Jul 7, 1:03 PM CDT | Special Weather Statement | OAX | Platte | 27 min |
| Jul 7, 1:34 PM CDT | Special Weather Statement | OAX | Antelope | 26 min |
| Jul 7, 1:45 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 45 min |
| Jul 7, 2:26 PM CDT | Special Weather Statement | OAX | Pierce | 34 min |
| Jul 7, 3:14 PM CDT | Special Weather Statement | OAX | Wayne | 31 min |
| Jul 7, 3:38 PM CDT | Special Weather Statement | OAX | Thurston | 37 min |
| Jul 7, 3:45 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 30 min |
| Jul 7, 4:01 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 44 min |
| Jul 7, 6:16 PM CDT | Special Weather Statement | OAX | Sarpy | 14 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.